Alert archive / North Carolina / Severe Thunderstorm Warnings in 2026
Severe Thunderstorm Warning 2, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 12, 2026, 11:58 AM EDT for Harnett County, Johnston County, Wake County, North Carolina. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2026, 11:58 AM EDT (15:58 UTC)
- Expired
- Mar 12, 2026, 12:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Harnett County, NC, Johnston County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 22 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 12:05 PM EDT | TSTM WND DMG | 2 Nne Lillington, NC | A few trees down in and east of Lillington. |
| Mar 12, 12:05 PM EDT | TSTM WND DMG | 3 N Dunn, NC | Power lines down on 100 block of Brinkley Rd. |
| Mar 12, 12:20 PM EDT | TSTM WND DMG | 5 Sse Four Oaks, NC | Pictures from broadcast media partners show large broken tree limbs and a blown over trailer at at residences around Thompson Road and Faith Church Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 10:31 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
360
WUUS52 KRAH 121558
SVRRAH
NCC085-101-183-121645-
/O.NEW.KRAH.SV.W.0002.260312T1558Z-260312T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
1158 AM EDT Thu Mar 12 2026
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Harnett County in central North Carolina...
Southeastern Wake County in central North Carolina...
Johnston County in central North Carolina...
* Until 1245 PM EDT.
* At 1157 AM EDT, a severe thunderstorm was located near Lillington,
moving northeast at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Raleigh, Smithfield, Lillington, Garner, Fuquay-Varina, Clayton,
Dunn, Zebulon, Angier and Benson.
This includes the following highways...
Interstate 95 between Mile Markers 107 and 70.
Interstate 40 between Mile Markers 296 and 339.
Interstate 440 between Mile Markers 11 and 16.
Interstate 540 between Mile Markers 17 and 24.
NC Highway 264 between Mile Markers 20 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3585 7827 3576 7824 3571 7816 3561 7813
3558 7807 3542 7816 3535 7816 3532 7827
3529 7831 3526 7847 3532 7854 3530 7858
3525 7862 3527 7872 3526 7882 3523 7888
3549 7898 3591 7852
TIME...MOT...LOC 1557Z 242DEG 55KT 3542 7876
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
221 follow-up statement
097
WWUS52 KRAH 121636
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1236 PM EDT Thu Mar 12 2026
NCC085-101-183-121645-
/O.EXP.KRAH.SV.W.0002.000000T0000Z-260312T1645Z/
Harnett NC-Wake NC-Johnston NC-
1236 PM EDT Thu Mar 12 2026
...THE SEVERE THUNDERSTORM WARNING FOR HARNETT...SOUTHEASTERN WAKE
AND JOHNSTON COUNTIES WILL EXPIRE AT 1245 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
central North Carolina.
&&
LAT...LON 3585 7827 3576 7824 3571 7816 3561 7813
3558 7807 3542 7816 3535 7816 3532 7827
3529 7831 3526 7847 3532 7854 3530 7858
3525 7862 3527 7872 3526 7882 3523 7888
3549 7898 3591 7852
TIME...MOT...LOC 1635Z 242DEG 55KT 3565 7822
$$
22What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 6:35 AM EDT, 5 hours 23 minutes earlier. Its key messages:
- As of 230 AM Thursday... 1) A strong cold front will bring widespread showers today, with the possibility of a few strong to severe thunderstorms primarily south and east of Raleigh late this morning. 2) Another strong cold front will shift across the region Monday and bring a low-predictablity risk for severe weather, primarily in the Sandhills and Coastal Plain.
Area forecast discussion, Mar 12, 6:35 AM EDT, 5 hours 23 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 635 AM EDT Thu Mar 12 2026 .WHAT HAS CHANGED... As of 230 AM Thursday... * No appreciable changes. && .KEY MESSAGES... As of 230 AM Thursday... 1) A strong cold front will bring widespread showers today, with the possibility of a few strong to severe thunderstorms primarily south and east of Raleigh late this morning. 2) Another strong cold front will shift across the region Monday and bring a low-predictablity risk for severe weather, primarily in the Sandhills and Coastal Plain. && .DISCUSSION... As of 230 AM Thursday... 1) A strong cold front will bring widespread showers today, with the possibility of a few strong to severe thunderstorms primarily south and east of Raleigh late this morning. Water vapor imagery this morning depicted a strong vort max moving across and triggering convection over the Gulf states. A few weaker perturbations were also evident stretching light to moderate rainfall north into the southern Appalachians. At the sfc, latest analysis depicted the strong cold front just west of the NC mountains pushing into far eastern TN. Dew points across central NC this morning aren't overly impressive, largely in the mid 50s to lower 60s with higher dew points locked ahead of the advancing squall line in the Deep South. However, with time, expect some of that deeper moisture to advect north into our area ahead of the advancing cold front. As strong mid-level height falls spread across the southeast this morning, the line of convection will push east across central NC through mid afternoon. Strengthening flow aloft will increase bulk layer shear upwards of 60 kts during this time. As such, if any instability can be realized later this morning/early afternoon a low-end severe threat will be possible. The 00Z HREF updraft helicity swaths were largely clustered along the NC/SC border up into the Sandhills and Coastal Plain which generally aligns with latest upstream radar and observational trends. Forecasted hodographs largely indicate strong mid/upper-level shear, with weaker lower-level shear. As such, think that any organized storms would largely favor a severe wind gust threat via mixing of stronger winds aloft to the sfc and a lesser hail threat. While an isolated tornado can't be ruled out, the better instability/kinematic combo for tornadoes will be to our south. The severe threat should largely end by ~19Z as the cold front quickly sweeps east of our area. Although lingering light precipitation will be possible through ~21Z. Some CAMs are trying to generate snow on the back-end of the exiting precipitation along the NC/VA border. However, looking at forecast soundings in this vicinity, saturation in the DGZ is limited, and dry air quickly advects in from the west. As such, while there could be a few flakes that mix in across the NC/VA border no accumulation nor impacts would be expected. Rather anomalous warm temperatures this morning should drastically cool with frontal passage this morning/early afternoon. Overnight temps tonight will drop into the lower 30s. KEY MESSAGE 2... Another strong cold front will shift across the region Monday and bring a low-predictablity risk for severe weather, primarily in the Sandhills and Coastal Plain. Overall there is reasonably good confidence in the evolution of the mid/upper level pattern within the medium range. A more highly amplified system is expected to develop over the northern/central CONUS Sun and progress eastward into the Great Lakes into the TN Valley by Mon. At the surface, this will result in a stationary boundary over the Carolinas to lift northward as a warm front Sun into Sun evening as surface high pressure strengthens off the Northeast coast while at the same time low pressure deepens over the OH Valley. Strengthening southwesterly flow will result in a narrow window of moisture return into the region ahead of yet another strong cold frontal passage. The overwhelming trend within the ensemble guidance is a slightly slower and more amplified trough as it progresses through the Midwest, Ohio Valley and Great Lakes. This has resulted in a roughly 6hr-12hr delay in the cold fropa among mean MSLP fields, with the most likely timing now centered in the 15z Mon to 00z Tues; which is diurnally favorable for severe weather. A complication to the convective risk appears to be a signal for morning stratus layer, especially in the initially upslope region into the Piedmont. Instability still appears to weak overall (500 J/kg or less and maximized over the Coastal Plain) and result in a highly conditional high-shear, low-cape setup that will need to be watched closely. Mostly straight hodographs with 40-60 kts of deep layer shear oriented parallel to the cold front will favor strong to severe winds to be the primary severe hazard if a severe threat were to develop. Low-level shear of > 20 kts and 0-1 SRH of > 100 m2/s2 also suggests a low-end tornado threat can't be ruled out. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... As of 635 AM Thursday... The sfc cold front and associated showers have entered the NC Foothills this morning. Showers should start to impact KINT/KGSO by ~12 to 13Z, with accompanying MVFR ceilings likely at times (any steadier rain could drop ceilings to IFR briefly). This convection should move through the rest of central NC through ~21Z when it'll push east of our area. Associated brief drops to MVFR/IFR are likely at all terminals through this period. Instability may favor a low- end storm threat, most favored at FAY, where a TEMPO for TSRA was maintained. VFR should return by ~00Z. Sswly sfc gusts will pick up here shortly ahead of the surging cold front (strongest at KFAY/KRWI). Expect a quick surge of nwly gusts immediately behind the front before diminishing overnight. Outlook: VFR returns Fri into Sat, with some gusty sswly sfc flow possible Friday and again on Monday. Increasing moisture return followed by another cold front will bring a return to sub-VFR conditions and showers on Sunday and Monday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Luchetti/AS AVIATION...Luchetti/Kren
Hazardous weather outlook, Mar 12, 10:34 AM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1034 AM EDT Thu Mar 12 2026 NCZ007>011-021>025-038-131445- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Davidson- 1034 AM EDT Thu Mar 12 2026 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ026>028-039>041-073-074-131445- Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Stanly-Montgomery- 1034 AM EDT Thu Mar 12 2026 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a Marginal (Level 1 of 5) risk of strong to severe storms through early this afternoon ahead of a strong cold front. The main hazard is locally damaging winds, although isolated hail will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ042-043-075>078-083>086-088-089-131445- Johnston-Wilson-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 1034 AM EDT Thu Mar 12 2026 ...SEVERE THUNDERSTORM WATCH 51 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Mar 12, 10:57 AM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
1057 AM EDT Thu Mar 12 2026
NCZ040-075>077-121600-
Lee NC-Chatham NC-Harnett NC-Moore NC-
1057 AM EDT Thu Mar 12 2026
...A STRONG THUNDERSTORM WILL IMPACT MOORE...NORTHWESTERN HARNETT...
LEE AND SOUTHERN CHATHAM COUNTIES THROUGH NOON EDT...
At 1057 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Biscoe, or 13 miles east of Troy, moving northeast at
40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sanford, Pittsboro, Carthage, Goldston, Whispering Pines, Broadway,
Robbins, Vass, Cameron and Lemon Springs.
This includes US 1 between Mile Markers 69 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
central North Carolina.
&&
LAT...LON 3552 7962 3551 7956 3552 7955 3557 7955
3577 7932 3565 7901 3561 7899 3560 7899
3532 7883 3520 7966 3524 7967 3525 7970
3528 7971 3531 7971 3541 7974
TIME...MOT...LOC 1457Z 239DEG 35KT 3533 7966
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
22Local storm report, Mar 12, 11:28 AM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
1128 AM EDT Thu Mar 12 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 AM Tstm Wnd Gst 1 SSW Whispering Pines 35.24N 79.39W
03/12/2026 M52 MPH Moore NC Official NWS Obs
Peak wind gust of 52 at KSOP, the Moore
County Airport, at 1113 am EDT.
&&Special weather statement, Mar 12, 11:29 AM EDT, 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1129 AM EDT Thu Mar 12 2026
NCZ074-075-084>086-121615-
Scotland NC-Richmond NC-Hoke NC-Montgomery NC-Moore NC-
1129 AM EDT Thu Mar 12 2026
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MOORE...NORTHEASTERN
SCOTLAND...SOUTHEASTERN MONTGOMERY...RICHMOND AND HOKE COUNTIES
THROUGH 1215 PM EDT...
At 1129 AM EDT, Doppler radar was tracking a strong thunderstorm near
Hoffman, or 9 miles southwest of Southern Pines, moving northeast at
50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern Pines, Rockingham, Raeford, Carthage, Pinehurst, Aberdeen,
Hoffman, Whispering Pines, Pinebluff and Ellerbe.
This includes Interstate 73 between Mile Markers 26 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
central North Carolina.
&&
LAT...LON 3493 7981 3514 7993 3537 7942 3522 7921
3496 7906
TIME...MOT...LOC 1529Z 240DEG 43KT 3511 7954
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
22Local storm report, Mar 12, 11:34 AM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
1134 AM EDT Thu Mar 12 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM Tstm Wnd Dmg 1 NW Whispering Pines 35.26N 79.39W
03/12/2026 Moore NC 911 Call Center
Tree down blocking both lanes of Rays Bridge
Road.
&&Local storm report, Mar 12, 11:35 AM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
1135 AM EDT Thu Mar 12 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM Tstm Wnd Dmg 4 S Vass 35.19N 79.30W
03/12/2026 Moore NC 911 Call Center
Tree blocking Youngs Road.
&&Local storm report, Mar 12, 11:48 AM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
1148 AM EDT Thu Mar 12 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM Tstm Wnd Dmg 2 NNE Vass 35.28N 79.27W
03/12/2026 Moore NC 911 Call Center
Trees down on Cranes Creek Road and Mcleod
Street in Vass.
&&The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 10:23 AM EDT | Special Weather Statement | RAH | Chatham, Lee, Montgomery, Moore | 52 min |
| Mar 12, 10:57 AM EDT | Special Weather Statement | RAH | Chatham, Harnett, Lee, Moore | 63 min |
| Mar 12, 11:12 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Moore | 48 min |
| Mar 12, 11:29 AM EDT | Special Weather Statement | RAH | Hoke, Moore, Richmond | 46 min |
| Mar 12, 12:19 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke | 41 min |
| Mar 12, 1:06 PM EDT | Special Weather Statement | RAH | Sampson | 24 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2026Every severe thunderstorm warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.